A Patient with De Novo Tuberculosis during Anti-Tumor Necrosis Factor—α Therapy Illustrating Diagnostic Pitfalls and Paradoxical Response to Treatment


    loading  Checking for direct PDF access through Ovid

Abstract

In 2005, a 24-year-old man with Crohn disease who had been treated with infliximab for several months was exposed to an individual with smear-positive tuberculosis. Soon after exposure, he complained of malaise, dry cough, and weight loss. Despite normal chest radiograph findings and negative tuberculin skin test results, tuberculosis was considered to be the most likely diagnosis. The results of a whole-blood assay for detection of interferon-γ production in response to Mycobacterium tuberculosis—specific antigen were positive. Acid-fast staining and polymerase chain reaction of bronchoalveolar lavage fluid samples had negative results, but M. tuberculosis was cultured. After the initiation of 4 antitubercular drugs and the discontinuation of infliximab therapy, the patient developed an immune reconstitution syndrome accompanied by enlarged mediastinal lymph nodes and multiple intrapulmonary miliary lesions. This case of de novo tuberculosis during anti-tumor necrosis factor α treatment illustrates the uncharacteristic presentation of the disease and the elusiveness of the diagnosis, as well as the fact that discontinuation of anti-tumor necrosis factor α treatment can be accompanied by an immune reconstitution syndrome similar to that observed in human immunodeficiency virus-infected individuals with tuberculosis.

    loading  Loading Related Articles